Alert archive / New York / Areal Flood Advisories in 2016
Areal Flood Advisory 2, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood advisory at Oct 21, 2016, 1:25 PM EDT for Monroe County, New York. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2016, 1:25 PM EDT (17:25 UTC)
- Expired
- Oct 21, 2016, 10:15 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 102 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777 WGUS81 KBUF 211725 FLSBUF FLOOD ADVISORY NATIONAL WEATHER SERVICE BUFFALO NY 125 PM EDT FRI OCT 21 2016 NYC055-220215- /O.NEW.KBUF.FA.Y.0002.161021T1725Z-161022T0215Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONROE NY- 125 PM EDT FRI OCT 21 2016 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SMALL STREAM FLOOD ADVISORY FOR... IRONDEQUOIT CREEK IN MONROE COUNTY IN WESTERN NEW YORK... * UNTIL 1015 PM EDT FRIDAY. * AT 119 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED HEAVY RAIN WHICH WILL CAUSE SMALL STREAM FLOODING FROM IRONDEQUOIT CREEK. SOME AREAS OF CONCERN INCLUDE PORTIONS OF ELLISON PARK AND POSSIBLY NEAR PANORAMA PLAZA IN PENFIELD. SOME MINOR FLOODING IS ALSO POSSIBLE ALONG BLOSSOM ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 4314 7752 4323 7755 4325 7753 4314 7749 $$ ZAFF
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood advisory went out at Oct 21, 12:19 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 21, 12:19 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1219 PM EDT Fri Oct 21 2016
.SYNOPSIS...
Low pressure tracking to our south and east today will keep steady
rain in place across Western and North Central New York. Most
areas will pick up an additional one to two inches of rainfall
through tonight. Generally cool and unsettled weather can be
expected through Saturday night with mainly dry weather holding
off until Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Nearly textbook cyclogenesis underway this morning over PA with
warm conveyor belt rising NNE from about WV through Central NY,
while a cold conveyor belt is now showing up clearly in satellite
data by poking out toward OH. Deformation NE of the surface low is
starting to develop underneath the baroclinic leaf from OH to
southern Ontario. For the WNY, this will ensure continued light to
occasionally moderate rain for much of the day and night as well.
The main concern continues to lie to the east from about the
Finger Lakes region and North Country which are still under a
tightening baroclinic region forced by the warm conveyor belt
nearly overhead.
A flash flood watch is still in effect for nearly all Central and
North Central NY due storm total/24 hr reports of 2-3+ inches with
an additional 1-2 expected through tonight. The greatest threat
will be on the eastern side of the watch...from about Cayuga
County and northeast into areas east of Lake Ontario where there
still may be some convective elements and enhanced rainfall this
afternoon and evening.
Tonight...the upper level trough to our west will close off and
move overhead as the surface low merges with the remnants of a
tropical disturbance lifting along the east coast. As these two
systems merge, a rapidly deepening surface low will form over
Southern New England by 12z Saturday. Wrap around moisture will
continue to support high POPs but expect coverage and intensity of
rainfall to taper off toward far WNY. A cool and breezy/gusty
north to northwest flow will support overnight temperatures
dropping to the mid 30s and low 40s along with lingering low cloud
cover.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Moving into the weekend, a vigorous closed upper low will be
located in the vicinity of New York City with a corresponding
strong surface low centered over western Maine. Abundant wrap-
around moisture within a zone of frontogenesis and enhanced lift
on the west side of the low will continue to generate showers
across the North Country into Saturday evening with lake
enhancement also taking place east and southeast of Lake Ontario
as cooler air begins to filter across the lower Great Lakes and
850mb temps fall below 0C. As surface temperatures fall into low
to mid-30s Saturday night in the North Country, we may see rain
mix with snow inland from Lake Ontario, with snow accumulating to
around an inch across the top of the Tug Hill plateau and along
the Western slopes of the Adirondacks...roughly above 1200ft.
Lake-enhanced rain showers will also be possible on the chilly
northwest flow south of Lake Ontario and across the western Southern
Tier Saturday into Saturday evening, though coverage and intensity
will be limited both by shorter fetch across the lakes and
increasingly dry air aloft as shortwave ridging moves in from the
west. In addition to the precip chances...the tightening pressure
gradient on the back side of the low coupled with the aforementioned
cold air advection may result in possible wind advisory level gusts
to 50 mph south of Lake Ontario and east of the Genesee valley
Saturday into Saturday evening.
Any lingering lake-enhanced precip should taper off Saturday night
into Sunday morning as the upper low lifts away from the region and
is replaced by a transient low-amplitude shortwave ridge. Persistent
cool west-northwesterly flow will still keep a decent amount of lake
effect cloud cover hanging around through Sunday though.
The lull in activity will be short-lived, as a shortwave diving
across the Great Lakes from the Canadian prairies will bring another
chance of rain showers to the region, with lake effect activity re-
developing in the wake of the low on Monday, as cool cyclonic flow
returns to the region.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
High pressure returns on to the region once again on Tuesday as
upper level ridging is shunted eastward by another strong storm
barreling into the Pacific Northwest. Guidance is currently in
fairly good agreement on the development of a low in the lee of the
Rockies Tuesday that deepens on Wednesday...ultimately reaching our
forecast area late Wednesday night into Thursday...bringing more
rain showers along with slightly milder temperatures.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
IFR to low MVFR ceilings will continue today and into tonight across
the bulk of Western and Central New York as low pressure deepens
from central PA into the Southern New England coast. The low
cloud cover will be accompanied by widespread rain...which will be
heavy at times east of about KROC-KELZ. The steady rain will
combine with areas of fog to produce IFR to MVFR VSBYS at times.
North winds this morning will become northwesterly by this
afternoon as the surface low tracks into New England. Rain will
become more scattered/broken tonight as moisture shifts east with
the low with some improvement to MVFR possible.
Outlook...
Saturday...Improving conditions far west but remaining IFR to MVFR
from KROC to the Eastern Lake Ontario Region.
Sunday...MVFR/VFR. A chance for rain showers SE of the lakes.
Monday...Mainly VFR. A slight chance for a rain/ North Country snow
shower.
Tuesday...Mainly VFR with a slight chance for a shower SE of Lake
Ontario.
&&
.MARINE...
An area of low pressure will cross just to the south and east of the
eastern Great Lakes region today. Behind this surface low a
northwest, cool flow will cross the Great Lakes through the end of
the week, and this set-up will continue to bring an extended period
of Small Craft Advisories to the lower Great Lakes.
On Saturday and Saturday night the surface low will rapidly deepen
over New England with winds nearing or exceeding gale force on Lake
Ontario Saturday night. A Gale Watch has been issued as confidence
begins to increase in these higher wind speeds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch until 4 PM EDT this afternoon for NYZ003>008-
011>014-020-021.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for LEZ040.
Small Craft Advisory from 7 PM this evening to 2 AM EDT
Monday for LEZ041.
Small Craft Advisory until 8 PM EDT Saturday for
LOZ030.
Gale Watch from Saturday evening through Sunday morning
for LOZ043-044-062>064.
Small Craft Advisory until 6 PM EDT Saturday for LOZ043-
044.
Small Craft Advisory until 11 PM EDT Sunday for LOZ042.
Small Craft Advisory from 8 PM this evening to 11 PM EDT
Sunday for LOZ045.
&&
SYNOPSIS...RSH/SMITH
NEAR TERM...SMITH/ZAFF
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...SMITH/ZAFF
MARINE...SMITHHazardous weather outlook, Oct 21, 5:22 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 522 AM EDT FRI OCT 21 2016 NYZ001-002-010-019-085-220930- NIAGARA-ORLEANS-NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 522 AM EDT FRI OCT 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. A SLOW MOVING AND MOISTURE LADEN LOW PRESSURE SYSTEM WILL BRING WIDESPREAD MODERATE TO HEAVY RAIN THROUGH TODAY. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS EXPECTED ON TOP OF WHAT HAS ALREADY FALLEN. THE VERY DRY GROUND CONDITIONS FROM THE DROUGHT WILL LIKELY PREVENT ANY SIGNIFICANT FLOODING CONCERNS DESPITE THE HEAVY RAINFALL. SOME MINOR POOR DRAINAGE FLOODING MAY BE POSSIBLE HOWEVER...ESPECIALLY WHERE LEAVES ARE BLOCKING DRAINAGE SYSTEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-008-011>013-020-021-220930- JEFFERSON-LEWIS-GENESEE-WYOMING-LIVINGSTON-CATTARAUGUS-ALLEGANY- 522 AM EDT FRI OCT 21 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-SLZ022-024-220930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 522 AM EDT FRI OCT 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042-045-065-220930- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 522 AM EDT FRI OCT 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043-044-062>064-220930- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- 522 AM EDT FRI OCT 21 2016 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>006-014-220930- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-ONTARIO- 522 AM EDT FRI OCT 21 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. A SLOW MOVING AND MOISTURE LADEN LOW PRESSURE SYSTEM WILL BRING WIDESPREAD MODERATE TO HEAVY RAIN TONIGHT INTO FRIDAY. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED ON TOP OF WHAT HAS ALREADY FALLEN. THE VERY DRY GROUND CONDITIONS FROM THE DROUGHT WILL LIKELY PREVENT ANY SIGNIFICANT FLOODING CONCERNS DESPITE THE HEAVY RAINFALL. SOME MINOR POOR DRAINAGE FLOODING MAY BE POSSIBLE HOWEVER...ESPECIALLY WHERE LEAVES ARE BLOCKING DRAINAGE SYSTEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER PENNSYLVANIA WILL TRACK NORTHEAST INTO NEW ENGLAND WHILE STRENGTHENING CONSIDERABLY THROUGH SATURDAY. A TIGHTENING PRESSURE GRADIENT ON THE BACK SIDE OF THIS SYSTEM COUPLED WITH FALLING TEMPERATURES WILL BRING GUSTY WINDS TO THE AREA...WITH GUSTS AS HIGH AS 40 TO 50 MPH POSSIBLE SATURDAY INTO SATURDAY NIGHT WITH HIGHEST GUSTS LIKELY ALONG THE LAKE SHORE AND ACROSS THE HILLTOPS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Oct 21, 9:16 AM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 916 AM EDT FRI OCT 21 2016 NYZ004>008-013-014-021-211630- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-ONTARIO- ALLEGANY- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO... WATERTOWN...LOWVILLE...GENESEO...CANANDAIGUA...WELLSVILLE 916 AM EDT FRI OCT 21 2016 ...MODERATE RAIN CONTINUES TODAY... A STORM SYSTEM LOCATED OVER WESTERN PENNSYLVANIA THIS MORNING WILL CONTINUE TO SPREAD MODERATE RAINFALL ACROSS THE SOUTHERN GENESEE VALLEY, FINGER LAKES REGION AND TOWARDS THE EASTERN LAKE ONTARIO REGION. THIS SYSTEM WILL LIKELY BRING AN ADDITIONAL ONE HALF TO ONE INCH OF RAINFALL BETWEEN 9 AM AND 3 PM OVER THE REGION, WITH RAIN CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. WHEN COMBINED WITH THE 2 TO 4 INCHES OF RAIN THAT FELL OVERNIGHT, THERE WILL LIKELY BE POOR DRAINAGE AND LOW LYING PONDING OF WATER. ALSO WHERE LEAVES BLOCK DRAINAGE SYSTEMS, THERE MAY BE SOME PONDING OF WATER. IF DRIVING TODAY, ALLOW EXTRA TIME TO REACH YOUR DESTINATION AS ROADS WILL BE WET, AND POSSIBLY SLIPPERY WHERE WET LEAVES ACCUMULATE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION THROUGH 4 PM TODAY. THOMAS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 5:07 AM EDT | Gale Watch | BUF | 24 hr |
Nearby
Areal Flood Advisories in New York, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.